How long do serotonin receptors take to acclimatize post SSNI's withdrawal?

default
Posted on Thu, 18 Jun 2015 in Mental Health
Question: I have been on SSRI's & more recently (past five years) SSNI's. I've been on a slow taper from Cymbalta for the past year. Now using a compound pharmaceutical at 25MG, Plan to decrease 5MG every 30-60 days from here on out. Given the length of time I've been on these drugs, how long before the brain's serotonin receptors will go back online once I have completely tapered off.
Thanks,
XXXX

doctor
Answered by Dr. Muhammad Hanif 2 hours later
Brief Answer:
The time you stop the drug through tapering off, serotonin is almost normal

Detailed Answer:
Welcome Dear, XXXX!

I have gone through your question and understand your concerns. I appreciate your compliance and patience to taper off properly.
By the time you completely stop taking the drug through tapering it off, the serotonin system in brain has usually has acclimatized uptil then. And the last dosage of 5mg which you will be taking will be terminated by the doctor once he makes it sure that everything has gone normal. So I think its not so far now. After discontinuation of the drug you will be on almost normal working receptors and reuptake mechanisms for serotonin in brain neurons.

Have a nice time ahead. I Hope it helps you. Please give me a feedback and a good star review regarding the service so that I may be in a better position to help you in future too. If you have any health issues in future you may "Ask me a Question" directly from my profile too.

Regards!
Your physician
Dr. Hanif XXXXXXX USA
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
default
Follow up: Dr. Muhammad Hanif 1 hour later
Thank you Dr. Hanif. I forgot to mention that I have been on these meds since 1992. Very long time. So you are saying that even after that length of time, my brain's own receptors will go back online? If so, that is a great relief, because my fear has been that they would not produce any serotonin - permanently dormant.

XXXX
doctor
Answered by Dr. Muhammad Hanif 27 minutes later
Brief Answer:
your last dosage of 5mg will show you how you will do without the drug

Detailed Answer:
Dear XXXXXXX XXXXX!

I welcome you back. Selective Serotonin Reuptake Inhibitors(SSRI's) are the drugs that doesn't make the brain receptors dormant. They are intended to inhibit the formed serotonin to be reuptaken and degraded. So the little one serotonin whichever is formed is all readily available for longer time to be used by brain cells. Its how it helps you. It doesn't stop release of serotonin as you are thinking. Your brain was all the times actively secreting ( in small amounts though) serotonin ( also called 5HT).

So don't worry and you are good to go according to the aforementioned suggestions. There is no answer in my previous answer. But keep an eye on how your body behaves on 5mg dosage. If that's good and no big issuea with that one, you should give a try to be off medication. If leaving medicine shows some effects, consult me back from my profile " ask me a direct question" or your treating physician.
Dont forget to leave a positive feedback and high star ranking this case so that I may be in a better position to help you in future.

Regards
Dr. Hanif XXXXXXX USA
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
Answered by
Dr.
Dr. Muhammad Hanif

General & Family Physician

Practicing since :2009

Answered : 2369 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

196 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2